The occurrence of a Streptococcus faecalis reaction during streptomycin therapy was clinically diagnosed in 20 patients in a series of 300.
The symptoms, in most cases, occurred during the third or fourth week of streptomycin therapy and consisted of beginning nausea, abdominal distention, vertigo, increase in pulse rate, a rise in temperature from 100 to 104 F. (oral) and a leukocyte count between 12,000 and 23,000. These symptoms were not an allergic manifestation, as sometimes seen during streptomycin therapy, nor were they toxic symptoms, i. e., vestibular dysfunction, renal irritation or blood dyscrasia.
We believe that these symptoms were caused by a decided increase in the number of fecal streptococci, as all symptoms promptly disappeared when penicillin was added to streptomycin therapy, thus restoring the intestinal flora to normal. This opinion was substantiated by the studies of the intestinal flora following streptomycin therapy by Price and his co-workers1 of